Connecticut, 2011Heavy Snow in Connecticut, January 7 to 8, 2011
January 7 to 8, 2011 · NWS OKX · 6 events in 6 counties and zones
The combination of a strong upper level disturbance and a slow moving inverted surface trough extending back over the region from offshore low pressure brought an unusual snow event to the region on Friday, January seventh. Light snow developed across southwest Connecticut during the morning, with a narrow band of heavy snow developing by early Friday afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level disturbance and a slow moving inverted surface trough extending back over the region from offshore low pressure brought an unusual snow event to the region on Friday, January seventh. Light snow developed across southwest Connecticut during the morning, with a narrow band of heavy snow developing by early Friday afternoon. This band of heavy snow, with snowfall rates of 2 to 4 inches per hour, then slowly translated east across Southern Connecticut Friday afternoon through Friday evening. Snow totals ranged from 6 to 15 inches across northwestern portions of Southern Connecticut, with 4 to 8 inches across the remainder of this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 7, 4:59 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 7, 4:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
459 AM EST FRI JAN 7 2011
.SYNOPSIS...
LOW PRESSURE AND A SURFACE COLD FRONT OVER PENNSYLVANIA WILL APPROACH THE
AREA FROM THE WEST TODAY...BRINGING LIGHT TO MODERATE SNOW TO THE
REGION ON TODAY AND EARLY TONIGHT. A SECOND LOW WILL PASS EAST OF
THE REGION OVER THE WESTERN ATLANTIC SATURDAY. HIGH PRESSURE THEN
BUILDS IN FROM THE CENTRAL UNITED STATES INTO EARLY NEXT WEEK. A
COASTAL STORM IS POSSIBLE TOWARDS THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE ANALYSIS THIS MORNING INDICATES LOW PRESSURE OVER THE
GREAT LAKES WITH A TRAILING COLD FRONT OVER CENTRAL PENNSYLVANIA.
SCATTERED AREAS OF SNOW HAVE DEVELOPED AHEAD OF THE FRONT OVER EASTERN
PENNSYLVANIA. SOME REFLECTIVITY IS NOTED EARLY THIS MORNING OVER
NORTHERN NEW JERSEY BUT IS NOT YET REACHING THE GROUND.
HOWEVER SNOW WILL DEVELOP OVER THE REGION AS LOWER LEVELS OF THE
ATMOSPHERE BECOME SATURATED. THE SURFACE FRONT IS FORECAST TO
WEAKEN AS IT APPROACHES...BUT A WEAK WAVE OF LOW PRESSURE AND
SURFACE TROUGH ARE EXPECTED TO DEVELOP OVER THE REGION AND AN UPPER
TROUGH WILL APPROACH FROM THE WEST. MODELS CONTINUE TO SHOW STRONG
CONVERGENCE DEVELOPING OVER THE REGION LATE THIS MORNING AND
MOVING EAST ACROSS THE AREA THIS AFTERNOON. AS IT DOES...ONE OR
MORE BANDS OF MODERATE TO OCCASIONALLY HEAVY SNOW ARE EXPECTED TO
DEVELOP.
LOTS OF FACTORS TO CONSIDER IN THE SNOW ACCUMULATION FORECAST. USED
06Z HPC GUIDANCE FOR QPF AND THEN BUMPED UP IN DEFERENCE TO THE
06Z NAM...WHICH INDICATED STRONGER BANDING THAN ITS 00Z
PREDECESSOR. ANOTHER ISSUE IS THAT MAV/MET GUIDANCE INDICATED
WARMER HIGH TEMPERATURES THAN PREVIOUS RUNS...LIKELY DUE TO
ONSHORE FLOW. BASED ON INITIALIZATION OF OVERNIGHT TEMPS AND
ONGOING CLOUD COVER...WENT ABOUT 2-3 DEGREES LOWER FOR HIGH TEMPS
TODAY...TOPPING OUT IN THE MID 30S NEAR THE COAST. HOWEVER...THE
FREEZING LEVEL IS EXPECTED TO BE AROUND 900-1000 FEET...NOT
NORMALLY THICK ENOUGH FOR SNOW TO CHANGE OVER TO RAIN. ALL THINGS
CONSIDERED...DECIDED TO CANCEL THE WINTER STORM WATCH AND ISSUE A
WINTER WEATHER ADVISORY FOR THE ENTIRE REGION. SOME AREAS MAY SEE
6 PLUS INCHES...BUT CONFIDENCE WAS TOO LOW THAT ENOUGH AREAS WOULD
MEET WARNING CRITERIA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
INDICATIONS ARE THAT ONCE THIS SHORTWAVE AXIS/COLD FRONT PIVOTS
THROUGH THE REGION LATE DAY/EVENING THAT SNOW SHOULD TAPER OFF
FAIRLY QUICKLY ACROSS SW PORTIONS OF THE REGION AS MID-LEVEL DRY
AIR PUNCHES IN WITH SUBSIDENCE IN WAKE OF SHORTWAVE. ACROSS
NORTHERN ZONES...SNOW MAY LINGER A BIT LONGER INTO OVERNIGHT
DEPENDING ON HOW FAR SOUTH THE SURFACE TROUGH BECOMES ALIGNED WITH
APPROACHING MID LEVEL LOW.
LOW TEMPS TONIGHT WILL LIKELY DROP TO THE MID TO UPPER TEENS OVER
INTERIOR SECTIONS AND THE LOW 20S NEAR THE COAST.
ON SATURDAY...THE UPPER LEVEL LOW DROPS FROM THE GREAT LAKES TO
THE EAST COAST WHILE A SURFACE LOW BEGINS TO DEVELOP OFFSHORE.
MODELS AGREE ON THE LOW PASSING EAST OF THE 40N/70W
BENCHMARK...BUT INDICATE THE POSSIBILITY OF ANOTHER ROUND OF SNOW
SHOWERS ON THE BACK EDGE OF THE LOW. INCREASED POPS TO CHANCE
ACROSS THE AREA DURING THE DAY SATURDAY AND TO SLIGHT CHANCE
SATURDAY NIGHT. NOT EXPECTING ANY NOTABLE ACCUMULATION AS DOWNSLOPING
FROM THE NORTHWESTERLY FLOW AS WELL AS INCREASING SUBSIDENCE FROM
THE BUILDING HIGH WOULD LIMIT ANY SNOW SHOWERS.
BELOW NORMAL HIGHS EXPECTED SATURDAY...IN THE UPPER 20S TO LOW 30S
ACROSS THE REGION. LOWS SATURDAY NIGHT AGAIN RANGE FROM THE TEENS
OVER INTERIOR SECTIONS TO THE LOW 20S NEAR THE COAST.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
DEPARTING LOW PRES WILL BRING GUSTY NW WINDS ON SUN ACROSS THE CWA.
DEPENDING ON THE EXACT POSITION OF THE LOW...SOME LIGHT SNOW MAY
LINGER...ESPECIALLY ACROSS ERN ZONES...BEFORE 15Z. 00Z ECMWF/GEM ARE
SLOWER WITH THE LOW/S EXIT THAN THE GFS...SO HAVE INCLUDED FLURRIES
ACROSS THE E SUN MORNING. TEMPS GENERALLY BELOW CLIMO WITH SOME
FRESH SNOW COVER EXPECTED.
THE POLAR FRONT WILL REMAIN S OF THE CWA THRU THE REMAINDER OF THE
EXTENDED...SO TEMPS MON-THU AOB CLIMO. A BLEND OF GMOS/MEX/MEN WAS
USED IN THE GRIDS.
LATEST 00Z GUIDANCE CONTINUES TO SUGGEST THE POTENTIAL FOR A
SIGNIFICANT STORM DURING THE MIDDLE OF NEXT WEEK. THE WINDOW FOR THE
MAIN IMPACTS IS IN THE LATE TUE-WED TIME PERIOD ATTM.
AS FOR THE MODELS...THE GEM IS THE FURTHEST W...FOLLOWED BY THE
ECMWF AND THEN THE GFS. THE GEM IS FAR ENOUGH W TO ALLOW THE COASTAL
FRONT TO PENETRATE SERN PORTIONS OF THE CWA. WHAT IS NOTEWORTHY IS
THAT SEVERAL OF THE GFS ENSEMBLE MEMBERS SUPPORT A WRN SOLUTION
CLOSE TO THE GEM. A MEAN OF THE OPERATIONAL MODELS AND ENSEMBLES
WOULD BE A PRIME SNOW TRACK FOR MOST OF THE CWA.
NO CHANGES TO POPS/WEATHER WITH THIS FCST AS 40 POPS ARE A GOOD
PLACE TO BE ON DAYS 5 AND 6. THESE NUMBERS ARE ABOVE GMOS...DESPITE
AN UPWARD TREND WITH THE 00Z CYCLE.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
WEAK SURFACE HIGH ACROSS THE NE WILL CONTINUE TO WEAKEN THIS
MORNING AS LOW PRES/COLD FRONT OVER THE GREAT LAKES INTERACTS WITH
ANOTHER LOW PRES SYSTEM OFFSHORE. A TROF OF LOW PRES WILL DEVELOP
ACROSS THE AREA TODAY AND GRADUALLY TRACK EAST THROUGH THE EVE.
BASED ON CURRENT SAT/OB TRENDS...SNOW COULD START REACHING THE
GROUND IN NYC WITHIN THE HOUR. CONDITIONS MAY DROP TO MVFR A FEW
HOURS EARLIER THAN FORECAST AS WELL. SNOW SHOWERS THAT WERE OVER
THE ATLANTIC EARLIER HAVE DISSIPATED...SO HAVE ADJUSTED ONSET
TIMING AT KISP/KBDR/KGON AS A RESULT.
A BAND OF MODERATE TO HEAVY SNOW WILL PUSH ACROSS THE TERMINALS
FROM WEST TO EAST FROM LATE MORNING TO EARLY EVENING. THIS AREA IS
FORECAST TO IMPACT THE NYC TERMINALS FROM LATE MORNING INTO EARLY
AFTERNOON WITH POSSIBLE IFR CONDITIONS....WHICH SPREAD EAST
THROUGH THE DAY. EXACT TIMING IS STILL A BIT UNCERTAIN AS SOME 06Z
MODELS GUIDANCE HAS SLOWED THE PROGRESSION OF THE BAND UP
AGAIN...SO TIMING AND DURATION OF IFR AND SN/+SN MAY NEED TO BE
ADJUSTED SLIGHTLY AS THE BAND EVOLVES.
CONFIDENCE REMAINS MODERATE TO HIGH ON THIS EVENT...THOUGH TIMING
MAY BE OFF BY A FEW HOURS (BUT NOT THE EXTENT OF THE EVENT). SNOW
TOTALS IN THE 2 INCH TO PERHAPS 5 INCH RANGE WITH HIGHEST AMOUNTS
POTENTIALLY IN THE HUDSON VALLEY NORTH OF NYC - PERHAPS SOME MORE
AT KSWF. SNOWFALL RATES OF 1-2 INCHES PER HOUR ARE POSSIBLE DURING
THE HEAVIEST SNOW BAND.
-SN MAY LINGER INTO THE EVE...BUT SHOULD END WITH VFR CONDS
RETURNING BY MIDNIGHT THE LATEST ACROSS WESTERN ZONES...AND LATE
TONIGHT AT KGON.
WINDS GENERALLY SE 5-10 KT...BECOMING W LATE THIS AFTN/EVE.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND
DURATION OF SN/+SN AND IFR CONDS.
KLGA FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND DURATION
OF SN/+SN AND IFR CONDS.
KEWR FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND DURATION
OF SN/+SN AND IFR CONDS.
KTEB FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND DURATION
OF SN/+SN AND IFR CONDS.
KHPN FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND DURATION
OF SN/+SN AND IFR CONDS.
KISP FCSTER COMMENTS: CONDS MAY DETERIORATE A BIT FASTER THAN
FORECAST THIS MORNING. AMENDMENTS POSSIBLE FOR TIMING AND DURATION
OF SN/+SN AND IFR CONDS.
OUTLOOK FOR 06Z FRIDAY THROUGH TUESDAY...
FRI NIGHT...VFR.
SAT...MVFR CONDITIONS POSSIBLE IN SCT SNOW SHOWERS AFT/EVE. GUSTY NW
WINDS DEVELOPING SAT NIGHT.
SUN...VFR. NW WND G35 KT.
MON...VFR.
TUE...POSSIBLE COASTAL STORM LATE.
&&
.MARINE...
WEAK GRADIENT AND SUB SCA CONDS EXPECTED THROUGH TONIGHT AS
FRONTAL TROUGH AND WEAK WAVE PIVOT THROUGH THE REGION. WINDS
STRENGTHEN DURING THE COURSE OF THE DAY SATURDAY AS LOW PRESSURE
DEVELOPS EAST OF THE WATERS. SCA CONDITIONS WILL BE POSSIBLE BY
THE END OF THE DAY...AND MORE LIKELY BY SATURDAY NIGHT.
SCA CONDITIONS CAN BE EXPECTED ON THE WATERS SUN. THERE IS THE
POTENTIAL FOR GALES...ESPECIALLY ACROSS THE ERN SOUND/BAYS/OCEAN.
THE FLOW LIGHTENS MON INTO TUE...THEN THE FOCUS WILL TURN TO A
DEVELOPING COASTAL LOW FOR THE LATE TUE THRU WED TIME PERIOD.
GALES POSSIBLE.
&&
.HYDROLOGY...
1/4 TO 1/2 INCH OF LIQUID EQUIVALENT PRECIPITATION EXPECTED TODAY...BUT
FLOODING WILL NOT BE A CONCERN SINCE IT WILL FALL AS SNOW. DRY AND
COLD WEATHER FOLLOWS INTO EARLY NEXT WEEK. THE NEXT SIGNIFICANT
SYSTEM IS POSSIBLE NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR CTZ006>008-
010>012.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR CTZ005-
009.
NY...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR NYZ079-081.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
NYZ067>075-078-080-176>179.
NJ...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ002-
004-006-103>108.
MARINE...NONE.
&&
SYNOPSIS...KCS
NEAR TERM...KCS
SHORT TERM...KCS
LONG TERM...JMC
AVIATION...24
MARINE...JMC/KCS
HYDROLOGY...KCSHazardous weather outlook, Jan 7, 5:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
510 AM EST FRI JAN 7 2011
CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179-081015-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
510 AM EST FRI JAN 7 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WINTER STORM IS POSSIBLE TUESDAY OR WEDNESDAY AS A COASTAL LOW
DEVELOPS OFF THE EAST COAST. THE TRACK AND INTENSITY OF THE SYSTEM
REMAINS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-081015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
510 AM EST FRI JAN 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GALE CONDITIONS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY. ANOTHER
PERIOD OF GALE CONDITIONS IS POSSIBLE DURING THE MIDDLE OF NEXT WEEK
WITH THE POSSIBLE DEVELOPMENT OF AN OFFSHORE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ006>008-010>012-NYZ079-081-081015-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
510 AM EST FRI JAN 7 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WINTER STORM IS POSSIBLE TUESDAY OR WEDNESDAY AS A COASTAL LOW
DEVELOPS OFF THE EAST COAST. THE TRACK AND INTENSITY OF THE SYSTEM
REMAINS UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Heavy Snow, Northern Fairfield
- When
- January 7, 7:00 AM EST to 8:00 PM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Interstate 84 westbound was closed between exits 17 and 11 from around 5:30 pm January seventh until around 2:00 am on January eighth. This was due to the road becoming impassable from numerous accidents and cars and trucks becoming stuck in the deep snow.
Heavy Snow, Southern Fairfield
- When
- January 7, 7:00 AM EST to 8:00 PM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Heavy Snow, Northern New Haven
- When
- January 7, 2:00 PM EST to 11:00 PM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Interstate 84 westbound was closed between exits 17 and 11 from around 5:30 pm January seventh until around 2:00 am on January eighth. This was due to the road becoming impassable from numerous accidents and cars and trucks becoming stuck in the deep snow.
Heavy Snow, Southern New Haven
- When
- January 7, 2:00 PM EST to 10:00 PM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Heavy Snow, Northern Middlesex
- When
- January 7, 5:00 PM EST to 11:00 PM EST
- Where
- Northern Middlesex forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Heavy Snow, Northern New London
- When
- January 7, 8:00 PM EST to January 8, 3:00 AM EST
- Where
- Northern New London forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, January 7 to 9, 2011$350,000 · 3 events
- Lake-Effect Snow in Pennsylvania, January 7 to 9, 2011$150,000 · 1 event
- Winter Storm and Winter Weather in New York, January 7 to 8, 201127 events
- Winter Weather in New Jersey, January 7, 201117 events
- Heavy Snow and Winter Weather in Tennessee, January 7 to 8, 201110 events
- Winter Storm and Winter Weather in Montana, January 7 to 9, 20118 events
- Heavy Snow in North Carolina, January 7 to 9, 20117 events
- Blizzard in Iowa, January 7, 20117 events
- Winter Weather in North Carolina, January 7 to 8, 20116 events
- Winter Weather in North Carolina, January 7 to 8, 20115 events
- Heavy Snow in Tennessee, January 7 to 8, 20114 events
- Lake-Effect Snow in Indiana, January 7 to 9, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278004, 278005, 278006, 278007, 278008, 278009.